Alert archive / Arizona / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS Tucson, AZ

January 4, 2009

NWS Tucson, AZ issued this winter storm warning at Jan 4, 2009, 4:13 AM MST. It took effect at Jan 4, 2009, 6:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2009, 4:13 AM MST (11:13 UTC)
In effect from
Jan 4, 2009, 6:00 PM MST
Expired
Jan 4, 2009, 8:30 AM MST
In force
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTWC 041113
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
413 AM MST SUN JAN 4 2009

AZZ019-030-042000-
/O.UPG.KTWC.WS.A.0001.090105T0000Z-090105T1600Z/
/O.NEW.KTWC.WS.W.0001.090105T0100Z-090105T1600Z/
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
413 AM MST SUN JAN 4 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
MST MONDAY ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM MST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

A PACIFIC LOW PRESSURE SYSTEM WILL BRING SNOW TO THE HIGHER
TERRAIN BY MONDAY MORNING. SNOW LEVELS WILL LOWER TO AROUND 6000
FEET THIS AFTERNOON...THEN FALL TO BETWEEN 4500 AND 5000 FEET BY
DAYBREAK MONDAY. SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED ABOVE
6000 FEET WITH THIS STORM SYSTEM FROM THIS EVENING THROUGH MONDAY
MORNING. STORM TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 12 INCHES CAN
BE EXPECTED ABOVE 6000 FEET.

A WINTER STORM WARNING MEANS HEAVY SNOW ACCUMULATIONS ARE
EXPECTED. THIS WILL MAKE TRAVEL VERY DIFFICULT OR IMPOSSIBLE...
ESPECIALLY IN THE MOUNTAINS.

LISTEN TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR UPDATES
ON THIS WINTER STORM.

$$

AZZ033>035-042000-
/O.UPG.KTWC.WS.A.0001.090105T0000Z-090105T1600Z/
/O.NEW.KTWC.WW.Y.0001.090105T0100Z-090105T1600Z/
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
413 AM MST SUN JAN 4 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM MST MONDAY ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM MST MONDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

A PACIFIC LOW PRESSURE SYSTEM WILL BRING SNOW TO THE HIGHER
TERRAIN BY MONDAY MORNING. SNOW LEVELS WILL LOWER TO 6000 FEET
THIS AFTERNOON...THEN FALL TO BETWEEN 4500 AND 5000 FEET BY
DAYBREAK MONDAY. SIGNIFICANT SNOWFALL AMOUNTS ARE EXPECTED ABOVE
6000 FEET WITH THIS STORM SYSTEM FROM THIS EVENING THROUGH MONDAY
MORNING. STORM TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES CAN
BE EXPECTED ABOVE 6000 FEET.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW ARE LIKELY
WHICH WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS45 KTWC 041530
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
830 AM MST SUN JAN 4 2009

AZZ019-030-051200-
/O.CAN.KTWC.WS.W.0001.090105T0100Z-090105T1600Z/
/O.EXB.KTWC.WW.Y.0001.090104T1900Z-090105T1600Z/
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
830 AM MST SUN JAN 4 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM MST
MONDAY ABOVE 6000 FEET...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER WEATHER
ADVISORY FOR HEAVY SNOW...WHICH IS IN EFFECT FROM NOON TODAY TO 9 AM
MST MONDAY ABOVE 6000 FEET. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

A PACIFIC LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO TRACK SOUTH ALONG THE COASTLINE INTO NORTHERN BAJA TODAY...
THEN TRACK EAST ACROSS SOUTHERN ARIZONA AND NORTHERN SONORA MEXICO
TONIGHT AND MONDAY.

ALTHOUGH THIS MORE SOUTHERLY TRACK WILL STILL RESULT IN SNOW ACROSS
THE HIGHER TERRAIN OF GRAHAM AND GREENLEE COUNTIES...THE EXPECTED
SNOWFALL AMOUNTS WILL BE LESS THAN ANTICIPATED. THEREFORE...THE WINTER
STORM WARNING HAS BEEN DOWNGRADED TO A WINTER WEATHER ADVISORY.

SNOW LEVELS WILL LOWER TO 6000 FEET THIS AFTERNOON...THEN FALL TO
BETWEEN 4500 AND 5000 FEET BY DAYBREAK MONDAY. SIGNIFICANT SNOWFALL
AMOUNTS ARE EXPECTED ABOVE 6000 FEET WITH THIS STORM SYSTEM FROM
THIS AFTERNOON THROUGH MONDAY MORNING. STORM TOTAL SNOWFALL 
ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED BETWEEN 6000 AND
7000 FEET...WITH 6 TO 10 INCHES EXPECTED ABOVE 6000 FEET.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW ARE LIKELY
WHICH WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

AZZ033>035-051200-
/O.EXT.KTWC.WW.Y.0001.090104T1900Z-090105T1600Z/
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
830 AM MST SUN JAN 4 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM NOON TODAY TO 9 AM
MST MONDAY ABOVE 6000 FEET...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO
9 AM MST MONDAY ABOVE 6000 FEET. 

A PACIFIC LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO TRACK SOUTH ALONG THE COASTLINE INTO NORTHERN BAJA TODAY...
THEN TRACK EAST ACROSS SOUTHERN ARIZONA AND NORTHERN SONORA MEXICO
TONIGHT AND MONDAY.

SNOW LEVELS WILL LOWER TO 6000 FEET THIS AFTERNOON...THEN FALL TO
BETWEEN 4500 AND 5000 FEET BY DAYBREAK MONDAY. SIGNIFICANT
SNOWFALL AMOUNTS ARE EXPECTED ABOVE 6000 FEET WITH THIS STORM
SYSTEM FROM THIS AFTERNOON THROUGH MONDAY MORNING. STORM TOTAL
SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED BETWEEN
6000 AND 7000 FEET...WITH 6 TO 10 INCHES EXPECTED ABOVE 6000 FEET.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW ARE LIKELY
WHICH WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Jan 4, 3:45 AM MST, 28 minutes earlier.

Area forecast discussion, Jan 4, 3:45 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
345 AM MST SUN JAN 4 2009

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
ARIZONA INTO MONDAY. THE BEST CHANCE FOR VALLEY RAIN AND MOUNTAIN
SNOW WILL BE THIS AFTERNOON INTO MIDDAY MONDAY...WITH PRECIPITATION
TO END ACROSS THE AREA BY MONDAY NIGHT. DRY CONDITIONS RETURN
TUESDAY AND CONTINUE WITH A WARMING TREND DURING THE MIDDLE AND
LATTER PART OF THE WEEK.

&&

.DISCUSSION...UPPER TROUGH CONTINUING TO DEEPEN THIS MORNING OVER
THE SWRN CONUS WITH WATER VAPOR IMAGERY DEPICTING CYCLONIC
CIRCULATION FEATURE MOVING SEWD JUST OFF THE SRN CA COAST. STILL
SOME DIGGING FOR THIS FEATURE YET TO OCCUR GIVEN THE 145 KT 300 MB
WINDS ON THE BACKSIDE ALONG 130W OBSERVED VIA THE 04/00Z UPPER AIR
PLOTS. PRECIPITATION ONGOING FROM THE PHOENIX METRO AREA NWD WHILE
KEMX WSR-88D AND SURFACE OBSERVATIONS YET TO REVEAL ANY PRECIP OF
SIGNIFICANCE ACROSS THIS FORECAST AREA. 04/00Z KTWC SOUNDING QUITE
DRY IN THE SURFACE-700 MB LAYER AND DEWPOINTS VALID 10Z STILL ONLY
IN THE 30S.

04/00Z GFS/ECMWF IN GOOD AGREEMENT THAT UPPER TROUGH WILL DEEPEN
TODAY...AND CLOSED MID/UPPER LOW TO FORM BRIEFLY LATER TONIGHT INTO
EARLY MON BEFORE SYSTEM EJECTS EWD. GIVEN PROGGED STRONG SWLY
UPSLOPE FLOW COMPONENT...DECENT SYNOPTIC-SCALE FORCING AS DEPICTED
VIA 700-300 MB Q-VECTOR FIELDS...AS WELL AS INCREASED LOWER-LEVEL
MOISTURE...BELIEVE PRECIP WILL BEGIN DURING THE NEXT FEW HOURS
PARTICULARLY ACROSS WRN SECTIONS AND THEN ADVANCE EWD THIS
AFTERNOON. BEST CHANCE OF SIGNIFICANT PRECIP APPEARS TO BE THIS
EVENING INTO MIDDAY MONDAY.

THUS...HAVE OPTED FOR WINTER STORM WARNING FOR HEAVY SNOW ABOVE 6K
FT TONIGHT INTO MON MORNING FOR NRN GREENLEE COUNTY AND THE UPPER
GILA RIVER VALLEY. WILL ALSO OPT TO CONVERT THE INHERITED WINTER
STORM WATCH FOR ERN PIMA/SANTA CRUZ/COCHISE COUNTIES INTO A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 6K FT TONIGHT INTO MON MORNING. SNOW
LEVELS EXPECTED TO BEGIN AROUND 6000 FT THIS MORNING THEN LOWER TO
AROUND 5000-5500 FEET TONIGHT AND CONTINUE INTO MON MORNING. PRECIP
TO DECREASE FROM NW-SE MONDAY AND PRECIP-FREE CONDITIONS AREAWIDE
STARTING MON EVENING AS THE MID-LEVEL TROUGH AXIS MIGRATES WELL SE
OF THE AREA. DRY AREAWIDE TUE-THUR AS GENERALLY NWLY FLOW ALOFT TO
PREVAIL. THEREAFTER...SOME DIFFERENCES EXIST BETWEEN THE GFS/ECMWF
SOLUTIONS DURING THE FRI-SAT PERIOD REGARDING POTENTIAL CLOSED-LOW
SYSTEM THAT MAY IMPACT THIS FORECAST AREA. FOR NOW WILL OPT TO
MAINTAIN LESS THAN 10 PCT POPS VIA THE GRIDDED DATA FIELDS.

COOLER TODAY AND QUITE COOL MON WITH DAYTIME MAX TEMPS EXPECTED TO
BE ABOUT 6-10 DEGS OR SO BELOW NORMAL. SLIGHTLY WARMER TUE FOLLOWED
BY MORE PRONOUNCED WARMING BY THUR AS CONSIDERABLY DRIER NWLY FLOW
ALOFT PREVAILS.

&&

.AVIATION...EXPECT CLOUDS DECKS ACROSS SE AZ TO GENERALLY BE 5-8K FT
AGL INTO MONDAY MORNING. ISOLD SHRA THIS MORNING THEN SCATTERED-
NUMEROUS SHRA/MOUNTAIN SHSN AFTER 20Z AND CONTINUING INTO MONDAY
MORNING. SCATTERED MVFR AND EVEN ISOLATED IFR CONDITIONS POSSIBLE
TONIGHT INTO MONDAY MORNING OBSCURING HIGHER TERRAIN. CONDITIONS
GRADUALLY IMPROVING AFTER 05/20Z AS PACIFIC LOW PRESSURE SYSTEM
MOVES EAST OF THE AREA. SURFACE WINDS MAINLY LESS THAN 10 KTS TODAY
INTO MONDAY MORNING. AVIATION DISCUSSION NOT AMENDED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     WINTER STORM WARNING AZZ019-030 IN EFFECT FROM 6 PM THIS
      EVENING TO 9 AM MST MONDAY ABOVE 6000 FEET.
     WINTER WEATHER ADVISORY AZZ033>035 IN EFFECT FROM 6 PM THIS
      EVENING TO 9 AM MST MONDAY ABOVE 6000 FEET.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 3, 1:55 PM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST SAT JAN 3 2009

AZZ019-030-033>035-041100-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
155 PM MST SAT JAN 3 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING ABOVE 6000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM ALONG THE CENTRAL CALIFORNIA
COAST WILL SLOWLY TRACK SOUTH ALONG THE CALIFORNIA COASTLINE THROUGH
SUNDAY MORNING...THEN PUSH EAST ACROSS ARIZONA SUNDAY NIGHT INTO
MONDAY. THIS WILL RESULT IN VALLEY RAIN AND SIGNIFICANT MOUNTAIN
SNOWFALL TO SOUTHEAST ARIZONA SUNDAY INTO MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW LEVELS WILL LOWER TO 6000 FEET SUNDAY AFTERNOON...THEN FALL
TO BETWEEN 4500 AND 5000 FEET BY DAYBREAK MONDAY. SIGNIFICANT
SNOWFALL AMOUNTS ARE EXPECTED ABOVE 6000 FEET WITH THIS STORM
SYSTEM FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING. STORM TOTAL
SNOWFALL AMOUNTS OF 5 TO 8 INCHES CAN BE EXPECTED BETWEEN 6000 AND
7000 FEET...WITH 8 TO 11 INCHES OF SNOW EXPECTED ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:13 AM MSTWinter Weather AdvisoryTWC29 hr

Nearby

Winter Storm Warnings in Arizona, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.